Theophylline and verapamil

Clinically significant drug interaction

Luella Bangura, Mark A. Malesker, Naresh A. Dewan

Research output: Contribution to journalArticle

Abstract

Objective: To report and describe a case of verapamil interacting with theophylline. Case Summary: A 33-year-old white man with bronchial asthma was admitted for evaluation of sudden onset of chest pain. During hospitalization, verapamil 120 mg/d was added to the theophylline regimen (600 mg bid). The patient's requirement for theophylline decreased by 50% after the initiation of verapamil. Discussion: A review of the literature indicated that concomitant verapamil may reduce theophylline clearance by 12- 23%. Other reports suggest that the degree of this interaction is of much smaller magnitude and clinically insignificant. Conclusions: Although the most recent FDA labeling guidelines for theophylline mention verapamil as a documented source of drug interaction with theophylline, many clinicians may not realize the potential clinical significance. Therefore, theophylline concentrations should be monitored in patients receiving both theophylline and verapamil, even in the absence of adverse effects.

Original languageEnglish
Pages (from-to)241-243
Number of pages3
JournalJournal of Pharmacy Technology
Volume13
Issue number6
StatePublished - Nov 1997

Fingerprint

Theophylline
Verapamil
Drug Interactions
losigame
Chest Pain
Hospitalization
Asthma
Guidelines

All Science Journal Classification (ASJC) codes

  • Pharmaceutical Science

Cite this

Theophylline and verapamil : Clinically significant drug interaction. / Bangura, Luella; Malesker, Mark A.; Dewan, Naresh A.

In: Journal of Pharmacy Technology, Vol. 13, No. 6, 11.1997, p. 241-243.

Research output: Contribution to journalArticle

Bangura, Luella ; Malesker, Mark A. ; Dewan, Naresh A. / Theophylline and verapamil : Clinically significant drug interaction. In: Journal of Pharmacy Technology. 1997 ; Vol. 13, No. 6. pp. 241-243.
@article{d98fd35de44a4e5b9f66fa65df1bba3d,
title = "Theophylline and verapamil: Clinically significant drug interaction",
abstract = "Objective: To report and describe a case of verapamil interacting with theophylline. Case Summary: A 33-year-old white man with bronchial asthma was admitted for evaluation of sudden onset of chest pain. During hospitalization, verapamil 120 mg/d was added to the theophylline regimen (600 mg bid). The patient's requirement for theophylline decreased by 50{\%} after the initiation of verapamil. Discussion: A review of the literature indicated that concomitant verapamil may reduce theophylline clearance by 12- 23{\%}. Other reports suggest that the degree of this interaction is of much smaller magnitude and clinically insignificant. Conclusions: Although the most recent FDA labeling guidelines for theophylline mention verapamil as a documented source of drug interaction with theophylline, many clinicians may not realize the potential clinical significance. Therefore, theophylline concentrations should be monitored in patients receiving both theophylline and verapamil, even in the absence of adverse effects.",
author = "Luella Bangura and Malesker, {Mark A.} and Dewan, {Naresh A.}",
year = "1997",
month = "11",
language = "English",
volume = "13",
pages = "241--243",
journal = "Journal of Pharmacy Technology",
issn = "8755-1225",
publisher = "Harvey Whitney Books Company",
number = "6",

}

TY - JOUR

T1 - Theophylline and verapamil

T2 - Clinically significant drug interaction

AU - Bangura, Luella

AU - Malesker, Mark A.

AU - Dewan, Naresh A.

PY - 1997/11

Y1 - 1997/11

N2 - Objective: To report and describe a case of verapamil interacting with theophylline. Case Summary: A 33-year-old white man with bronchial asthma was admitted for evaluation of sudden onset of chest pain. During hospitalization, verapamil 120 mg/d was added to the theophylline regimen (600 mg bid). The patient's requirement for theophylline decreased by 50% after the initiation of verapamil. Discussion: A review of the literature indicated that concomitant verapamil may reduce theophylline clearance by 12- 23%. Other reports suggest that the degree of this interaction is of much smaller magnitude and clinically insignificant. Conclusions: Although the most recent FDA labeling guidelines for theophylline mention verapamil as a documented source of drug interaction with theophylline, many clinicians may not realize the potential clinical significance. Therefore, theophylline concentrations should be monitored in patients receiving both theophylline and verapamil, even in the absence of adverse effects.

AB - Objective: To report and describe a case of verapamil interacting with theophylline. Case Summary: A 33-year-old white man with bronchial asthma was admitted for evaluation of sudden onset of chest pain. During hospitalization, verapamil 120 mg/d was added to the theophylline regimen (600 mg bid). The patient's requirement for theophylline decreased by 50% after the initiation of verapamil. Discussion: A review of the literature indicated that concomitant verapamil may reduce theophylline clearance by 12- 23%. Other reports suggest that the degree of this interaction is of much smaller magnitude and clinically insignificant. Conclusions: Although the most recent FDA labeling guidelines for theophylline mention verapamil as a documented source of drug interaction with theophylline, many clinicians may not realize the potential clinical significance. Therefore, theophylline concentrations should be monitored in patients receiving both theophylline and verapamil, even in the absence of adverse effects.

UR - http://www.scopus.com/inward/record.url?scp=0030724913&partnerID=8YFLogxK

UR - http://www.scopus.com/inward/citedby.url?scp=0030724913&partnerID=8YFLogxK

M3 - Article

VL - 13

SP - 241

EP - 243

JO - Journal of Pharmacy Technology

JF - Journal of Pharmacy Technology

SN - 8755-1225

IS - 6

ER -